Calcium plays an important role in the health of your bones and muscles as well as supports the function of your brain and nerves. Hypercalcemia occurs when the calcium in your bloodstream rises to an abnormal level. Too much calcium can have a negative effect on various body systems and tissues, including your muscles.
Video of the Day
Calcium helps your muscles function properly. Although calcium supplements can help prevent a nutritional deficiency, excessive amounts may cause hypercalcemia, a condition that commonly causes muscle weakness. Both men and women generally require between 1,000 and 1,200 milligrams of calcium per day. One way to prevent muscle weakness caused by hypercalcemia is to obtain your recommended daily requirement of calcium from foods that contain this nutrient rather than via mineral supplements. While your body usually removes excess amounts of dietary calcium through urine excretion, taking too many supplements can cause calcium to build up in your bloodstream. Natural sources of calcium include cheese, low-fat milk and yogurt, broccoli, almonds, dark leafy greens, oysters, canned salmon and tofu.
Excessive levels of calcium in your blood can cause your muscles to feel fatigued and weak. If you have hypercalcemia, you may also experience pain in your muscles as well as the area around your joints. Too much calcium can also lead to constipation, lethargy, abdominal pain and excessive thirst. Older people generally experience more muscle pain and weakness than younger people, according to MayoClinic.com.
Consuming too much calcium or vitamin D can cause an excess amount of calcium in your bloodstream. Vitamin D helps your body absorb calcium. Although taking too many calcium supplements can cause muscle weakness and pain, hypercalcemia may also occur due to other causes, such as overactive parathyroid glands, lung cancer, breast cancer, dehydration and lack of activity. Certain medications, such as thiazide diuretics, may also cause high levels of calcium, increasing your risk of muscle fatigue and pain.
Talk to your doctor before beginning a vitamin supplement regimen. In addition to causing muscle pain and weakness, calcium supplements may interact with certain drugs, such as certain antacids, blood pressure medications and corticosteroids. Let your doctor know if you experience symptoms of hypercalcemia, especially if you have been taking calcium supplements.